Economics at your fingertips  

Estimation of tail risk based on extreme expectiles

Abdelaati Daouia (), Stéphane Girard and Gilles Stupfler

Journal of the Royal Statistical Society Series B, 2018, vol. 80, issue 2, 263-292

Abstract: We use tail expectiles to estimate alternative measures to the value at risk and marginal expected shortfall, which are two instruments of risk protection of utmost importance in actuarial science and statistical finance. The concept of expectiles is a least squares analogue of quantiles. Both are M†quantiles as the minimizers of an asymmetric convex loss function, but expectiles are the only M†quantiles that are coherent risk measures. Moreover, expectiles define the only coherent risk measure that is also elicitable. The estimation of expectiles has not, however, received any attention yet from the perspective of extreme values. Two estimation methods are proposed here, either making use of quantiles or relying directly on least asymmetrically weighted squares. A main tool is first to estimate large values of expectile†based value at risk and marginal expected shortfall within the range of the data, and then to extrapolate the estimates obtained to the very far tails. We establish the limit distributions of both of the resulting intermediate and extreme estimators. We show via a detailed simulation study the good performance of the procedures and present concrete applications to medical insurance data and three large US investment banks.

Date: 2018
References: Add references at CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)

Related works:
Working Paper: Estimation of Tail Risk based on Extreme Expectiles (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://ordering.onli ... 1111/(ISSN)1467-9868

Access Statistics for this article

Journal of the Royal Statistical Society Series B is currently edited by P. Fryzlewicz and I. Van Keilegom

More articles in Journal of the Royal Statistical Society Series B from Royal Statistical Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

Page updated 2019-11-13
Handle: RePEc:bla:jorssb:v:80:y:2018:i:2:p:263-292